Montana, 2008

Damaging Winds in Montana, July 9 to 10, 2008

July 9 to 10, 2008 · NWS GGW · 3 events in 1 county or zone

Strong thunderstorms developed in far southern Saskatchewan late in the evening on July 9th. These storms quickly intensified to severe limits just before midnight and affected portions of extreme northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong thunderstorms developed in far southern Saskatchewan late in the evening on July 9th. These storms quickly intensified to severe limits just before midnight and affected portions of extreme northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 9, 8:13 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 9, 8:13 PM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
913 PM MDT WED JUL 9 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT...
WNW TO ESE ORIENTED COLD FRONTAL BOUNDARY HAS CREPT S INTO OUR N
ZONES THIS EVE. THIS SEPARATES HOT AND DRY AIR TO ITS S FROM
COOLER...MOISTER...MORE UNSTABLE AIR TO THE N. 2 SURFACE LOW
PRESSURE WAVES RIDING SE ALONG IT...ONE ASSOCIATED WITH EARLIER
CONVECTION THAT HAS MOVED INTO W ND. THE OTHER WAVE WAS N OF HVR.
A COUPLE OF ISOLATED TSTORMS MOVING INTO OUR EXTREME NE THIS
EVE...WHICH RUC AND NAM SHOW ASSOCIATED WITH MAIN VORTICITY
CENTER. THIS MOVES OUT OF THE AREA BY MIDNIGHT AND MODELS SHOW
AIRMASS BECOMING LESS UNSTABLE DURING NIGHT AS WELL. WILL UPDATE
TO ADJUST POPS/CLOUDS LOCATION FOR EVE ONLY. FARTHER UPSTREAM...A
SEVERE BOWING TSTORM NEAR YYN MOVING SSE HAS PRODUCED WALNUT-SIZE
HAIL. THIS LIKELY TO WEAKEN QUITE A BIT BEFORE ANY THREAT TO OUR
AREA. SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH
FRIDAY...CLOUDS AND A FEW SHOWERS AND THUNDERSHOWERS WILL LINGER
INTO THE EVENING IN THE FAR EASTERN ZONES. OTHERWISE...A FLAT
SHORTWAVE RIDGE WILL PRODUCE MOSTLY CLEAR AND DRY CONDITIONS. A
VIGOROUS UPPER LEVEL TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST
TOMORROW. A SURFACE LOW WILL DEVELOP AHEAD OF THE TROUGH AND TRACK
ACROSS SOUTHERN SASKATCHEWAN. A PRE- FRONTAL SURFACE TROUGH WILL
MOVE THROUGH THE REGION AROUND MIDDAY. BEHIND THE SURFACE TROUGH A
WEST WIND OF 15 TO 25 MPH WILL DEVELOP. THIS WILL BRING DRIER AIR
IN FROM THE WEST AND WITH WARM TEMPERATURES WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS. SEE FIRE WEATHER DISCUSSION BELOW FOR
MORE INFORMATION.

THE AFOREMENTIONED SHORTWAVE WILL PASS ALONG THE INTERNATIONAL
BORDER THURSDAY NIGHT AND DRIVE A STRONG COLD FRONT THROUGH THE
CWA. STRONG NORTHWEST WINDS ARE LIKELY WITH THE FRONTAL PASSAGE
ALONG WITH ISOLATED SHOWERS AND THUNDERSTORMS. HOWEVER...THE
ATMOSPHERE WILL BE DRY SO COVERAGE WILL BE LIMITED.

850MB TEMPERATURES COOL TO 8 TO 10C BY FRIDAY MORNING AND ONLY
RECOVER SLIGHTLY THROUGH THE DAY. THEREFORE...MOST LOCATIONS WILL
ONLY REACH THE 70S. 850MB WINDS OF 30 TO 35KT WILL ALLOW FOR
STRONG NORTHWEST SURFACE WINDS TO CONTINUE. GIVEN THE PROLONGED
NATURE OF THE WIND WILL GO AHEAD AND ISSUE A LAKE WIND ADVISORY
FROM NOON THURSDAY TO 9 PM FRIDAY. AJZ

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MODELS IN GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. UPPER TROF
SLIDES THROUGH CENTRAL CANADA SATURDAY WITH RECOVERY FROM THE COOL
AND WINDY WEATHER. RIDGE THEN BEGINS TO BUILD EASTWARD FOR A
RETURN TO HOT AND DRY WEATHER FOR THE EARLY PART OF THE WEEK. TROF
DIGGING INTO THE PACIFIC NORTHWEST BROAD ENOUGH TO SHIFT THE RIDGE
AXIS INTO THE DAKOTAS...OPENING MONTANA TO SOUTHWEST FLOW ALOFT
WHICH IS SLIGHTLY MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT.
LIMITING FACTOR MAYBE LACK OF MOISTURE BUT SHORTWAVES EJECTING
FROM THE WESTERN TROF WILL FLATTEN THE RIDGE ENOUGH TO COOL THE
AIRMASS TO OVERCOME SOME OF THIS LIMITATION FROM MONDAY NIGHT
ONWARDS. FEW CHANGES TO THE FORECAST AS GENERAL TREND SEEMS TO FIT
THE SITUATION. EBERT

PREVIOUS LONG TERM DISCUSSION...ALTERNATING SHORT HOT AND COOLER
SPELLS AS THE WESTERLIES REMAIN FAIRLY ACTIVE FOR JULY. PRECIP
CHANCES ARE QUITE LIMITED. THE LONG TERM PERIOD BEGINS IN A COOL
AND DRY FRI NIGHT THUR SAT NIGHT...NW FLOW BEHIND THE UPPER TROUGH
PASSAGE.

AN UPPER TROUGH FROM THE GULF OF AK MOVES SE IN BC...INTENSIFYING
AND DIGGING S SUN AND MON TO PAC NW/S BC BORDER. THIS PUTS NE MT
INTO A BACKING UPPER FLOW FROM THE SW...BRINGING WARM ADVECTION. A
THERMAL LOW MOVES OVER THE AREA MON...WITH 850 TEMPS 24-28C OVER
OUR AREA AND THICKNESSES WELL INTO THE UPPER 570S DAM. THIS
CONTINUES INTO TUE AND WED. THE BACKING FLOW SLOWS THE APPROACH OF
A COLD FRONT WITH THE THERMAL LOW REMAINING OVER OUR AREA TUE.
SHORTWAVES DURING THIS TIME LOOK WEAK AND THE AIRMASS QUITE
DRY...BUT THAT EXPECTED IN A HOT AIRMASS. WOULD STILL EXPECT AT
LEAST A LITTLE CONVECTION DURING THIS TIME...AND THERE WILL BE
WEAK SURFACE WAVES IN THE THERMAL LOW TO FOCUS ON. MODELS THOUGH
SHOW MEAN RH BELOW 40 PCT...SOMETIMES BELOW 30 PCT IN HOT AIRMASS
DURING THIS TIME...SO NOT EXPECTING A LOT OF STORM COVERAGE. ONE
INTERESTING POSSIBILITY THOUGH IS AN INFLUX OF MOISTURE NORTHWARD
IN THE PLAINS STATES. MODELS MOVE MOST OF THIS INTO ND...BUT
REACHING OUR E IS A REAL POSSIBILITY FOR A SHORT TIME ABOUT LATE
MON NIGHT...WHERE GFS DEW POINTS REACH 55-60F...WHILE REST OF THE
AREA IS MUCH DRIER. WILL RAISE POPS IN OUR E.

MOST MODELS IN GOOD AGREEMENT WITH THE PATTERN...BUT VARYING SOME AS
TO WHETHER THE UPPER TROUGH FROM NW CLOSES OFF AND HOW FAR S IT
REACHES INTO BC AND PAC NW. LATEST ECMWF APPEARS AN OUTLIER AND IS
DISCARDED WITH A MUCH WEAKER SOLUTION. SIMONSEN

&&

.AVIATION...
VFR WITH MOSTLY CLEAR SKIES BUT SOME THUNDERSTORMS HAVE MOVED
SOUTHEAST TO JUST NORTHEAST OF THE SCOBEY AREA FROM SASK THIS
EVENING. THESE STORMS ARE NOT SEVERE BUT ARE TRACKING AT 35 TO 40
MPH SO SOME WIND GUSTS TO 40 TO 45 MPH ARE POSSIBLE IN THE
PLENTYWOOD AREA UNTIL 10 PM. A COLD FRONT IS EXPECTED ACROSS THE
REGION LATE ON THURSDAY...WITH GUSTY WINDS AND A FEW THUNDERSTORMS
POSSIBLE WITH THE FRONTAL PASSAGE. RAE/TFJ

&&

.FIRE WEATHER...
A WEST WIND OF 15 TO 25 MPH WILL DEVELOP AHEAD OF AN APPROACHING
COLD FRONT THURSDAY AFTERNOON. THE WEST WIND WILL BRING DRIER AND
HOTTER AIR INTO THE REGION... WHICH WILL PRODUCE RELATIVE
HUMIDITY VALUES IN THE TEENS. CRITICAL FIRE WEATHER CONDITIONS
WILL DEVELOP. HOWEVER...FIRE DANGER REMAINS LOW TO MODERATE BASED
ON THE GREENNESS OF THE FUELS...WHICH WILL COUNTER THE CRITICAL
WEATHER CONDITIONS. THEREFORE...NO HIGHLIGHTS ARE EXPECTED. AJZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 12 PM THURSDAY TO 9 PM MDT FRIDAY FOR
FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 9, 2:05 PM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
305 PM MDT WED JUL 9 2008

MTZ017-022-023-101000-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
305 PM MDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM NOON MDT
THURSDAY TO 9 PM MDT FRIDAY AS A PROLONGED PERIOD OF WINDY CONDITIONS
IS EXPECTED ACROSS FORT PECK LAKE.

A WEST WIND OF 15 TO 25 MPH WILL DEVELOP AROUND MIDDAY THURSDAY
AHEAD OF AN APPROACHING COLD FRONT. THE COLD FRONT WILL CROSS THE
REGION THURSDAY NIGHT WITH THE WIND SWITCHING TO THE NORTHWEST AT
15 TO 25 MPH...WITH GUSTS TO 35 MPH.

THE WIND WILL DIMINISH TO 10 TO 20 MPH OUT OF THE NORTHWEST EARLY
FRIDAY MORNING...AND THEN INCREASE TO 20 TO 30 MPH...WITH GUSTS TO
40 MPH..BY MID-MORNING. THE WIND WILL THEN DIMINISH FRIDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 175 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 9, 11:30 PM MST
Where
Sheridan County, 15 mi N of Plentywood
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.997, -104.570

Thunderstorm Wind, Sheridan

When
July 9, 11:45 PM MST
Where
Sheridan County, Plentywood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.780, -104.570

Thunderstorm Wind, Sheridan

When
July 10, 12:00 AM MST
Where
Sheridan County, 1 mi N of Coalridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.715, -104.180

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101718, 101719, 101720.